High Wind, Hughes
- When
- December 5, 9:14 PM CST to 11:14 PM CST
- Where
- Hughes forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
A strong surface low pressure area moved across the region bringing Arctic air and high winds to parts of central and northeast South Dakota. Sustained winds of 35 to 45 mph gusting to 60 to 70 mph occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moved across the region bringing Arctic air and high winds to parts of central and northeast South Dakota. Sustained winds of 35 to 45 mph gusting to 60 to 70 mph occurred. The winds combined with snowfall also brought some low visibility affecting travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 8:25 PM CST, 49 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
825 PM CST Mon Dec 5 2016
.UPDATE...
Issued at 823 PM CST Mon Dec 5 2016
Snow is beginning to come to an end across the north central CWA
this evening, but strong northwest winds will continue to blow
around what did fall earlier today. Headlines have been adjusted
to account for this, with Winter Weather Advisories across the
west, and a Wind Advisory across the south and central.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 247 PM CST Mon Dec 5 2016
The main forecast challenge today through Tuesday is placement of
snow with embedded heavier precip.
An area of sfc low pressure continues to track across the region
this afternoon. An upper trough will dig in to the Plains tonight,
bringing a reinforcing shot of cold air. Temperatures will plummet
into the single digits and teens tonight and not rise much through
the end of the work week. As the cold air advects in, wind gusts
will remain elevated into Wednesday. The initial push with the cold
front today will keep winds in advisory criteria, with gusts to 50
mph across the central part of the state until this evening. These
winds will combine with any falling snow to create reduced
visibilities of a mile or less. As temps fall behind the front,
blowing snow will still continue across north central SD.
A more intense, northern area of snow is affecting Corson, Dewey,
Walworth, and Campbell counties this afternoon. Brief blizzard
conditions have been reported and are possible with heavier areas of
snow. There is now a southern lobe of snow that is pushing east
toward Stanley and Jones counties. With temps right at or above
freezing, blowing snow will only be a concern while snow falls.
However, the big question is how far east this lobe will travel.
Latest guidance is barely picking it up and the few models that have
it dissipate it by 00z. So, added in some pops across the south
until 00z for now.
The system will tighten up tonight over ND and MN. This will result
in wrap around snow/snow showers from the James Valley eastward on
Tuesday. May need to consider blowing snow concerns carefully for
eastern SD on Tuesday as winds will be gusting to 30 to 40 mph. Had
to do some manual blowing snow additions today since the blowing
snow model was not handling the low QPF/high POP situation well.
Snow showers and flurries will linger across the eastern CWA through
Wed night.
.LONG TERM...(Thursday through Monday)
Issued at 247 PM CST Mon Dec 5 2016
The period begins with an abnormally strong surface high pressure
building into the region from the northwest. This high will bring
decreasing winds along with cold temperatures to the region on
Thursday and Thursday night. WAA will develop Friday night with
perhaps some light snowfall over the region. Models lack agreement
with the placement of the WAA thus will maintain schc to low end chc
pops Friday night through Saturday. Models diverge with their
handling of a potential snow storm by Saturday evening. While the
ECMWF and GFS both show a storm affecting the CWA, they differ by
about 12 hours. Thus will maintain forecast builder pops.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 522 PM CST Mon Dec 5 2016
An area of light to moderate snow will affect portions of the
western and central CWA into the evening hours. Strong northwest
winds already occurring across the west, and will gradually spread
to the east tonight. Generally expecting MVFR cigs tonight and
into the beginning of the day Tuesday, with the cigs lifting
across the west Tuesday afternoon. Periods of IFR vsbys are
possible where it is snowing.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST /5 AM MST/ Tuesday for
SDZ003>005-009-010-015-016-033>035.
Wind Advisory until 6 AM CST Tuesday for SDZ006-017-018-036-037-
045-048-051.
MN...None.
&&
UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...SD
AVIATION...ParkinHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CST MON DEC 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CST MON DEC 5 2016 /316 AM MST MON DEC 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLAST OF ARCTIC AIR IS HEADED INTO THE REGION TODAY...FOLLOWING LOW PRESSURE AND A COLD FRONT. SNOW IS POSSIBLE ALONG AND BEHIND THE FRONT...ALONG WITH STRONG NORTHWEST WINDS. NORTH CENTRAL SOUTH DAKOTA LOOKS THE MOST LIKELY FOR ANY SNOW ACCUMULATIONS...THOUGH THE MISSOURI VALLEY NORTH OF PIERRE AND THE JAMES VALLEY COULD SEE SNOW SHOWERS THROUGH THE DAY AND OVERNIGHT. THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY RESULT IN REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS. THE MAIN AREA IMPACTED WILL BE NORTH CENTRAL SOUTH DAKOTA...WITH MORE ISOLATED POCKETS OF REDUCED VISIBILITY IN CENTRAL SOUTH DAKOTA AND WEST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL DOMINATE CONDITIONS THROUGH THE WORK WEEK. TEMPERATURES WILL STRUGGLE TO REACH SINGLE DIGITS AND TEENS ABOVE ZERO. A PERSISTENT NORTHWEST BREEZE WILL ALSO RESULT IN WIND CHILL VALUES OF 15 TO 25 BELOW AND COLDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
12/05/2016 M57 MPH CORSON SD MESONET
PEAK GUST SO FAR. GREATLY REDUCED VISIBILITY
DUE TO FALLING/BLOWING SNOW.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM SNOW 6 SE MCINTOSH 45.86N 101.26W
12/05/2016 E2.0 INCH CORSON SD CO-OP OBSERVER
ESTIMATED AMOUNT. BLOWING SNOW STILL
REDUCING VISIBILITY BUT CONDITIONS ARE
BEGINNING TO IMPROVE.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW TIMBER LAKE 45.43N 101.07W
12/05/2016 M2.4 INCH DEWEY SD CO-OP OBSERVER
STORM TOTAL.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM NON-TSTM WND GST CRAVENS CORNER 45.45N 98.93W
12/05/2016 M55 MPH EDMUNDS SD MESONET
PEAK GUST SO FAR. VISIBILITY GREATLY
REDUCED.
&&
RLThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669503, 669504.